When I arrived in operating room he said he was going to give me some happy juice to relax me. I felt excruciating pain and burning in my hand where IV was. Then he gave me second one and it did the same. I asked if he was putting me to sleep yet and he told me no. However, I felt really weird and I could not breathe at all. I remember telling him I couldn't breathe and that is last thing I remember.  I thought I was dying. Is that normal? They did not explain beforehand what to expect.

Most medicines burn a little bit when injected (especially if injected quickly) but most likely the drug that you were given was Propofol which was used to put you to sleep. As you were falling asleep you likely were feeling weird (especially if you've never been anesthetized before and didn't know what it was like). As far as not being able to breathe, there are two possible explanations. The first is that the muscle relaxant they gave you to help with intubation hit before you were fully asleep or it was a normal response to the anesthetic. In either case, all the things you experienced were perfectly normal. Normally we give a medicine such as Midazolam which is an amnestic so you don't remember these feelings but certainly we try to explain beforehand what you are likely to experience. Sorry your experience was less than satisfactory.

Ronald Levy, MD
Professor of Anesthesiology


All Answers

Answers by Expert:

Ask Experts


Ronald Levy, M.D.


Associate Professor of Anesthesiology, University of Texas Medical Branch at Galveston. I am a board certified anesthesiologist who can answer all questions related to any type of Anesthesia with the exception of Pain Management.

©2016 All rights reserved.